Teens are risking their health in order to “bulk up” and “get toned” by using anabolic steroids and drinking protein shakes, according to a recent report conducted by researchers at the University of Minnesota and published in the journal Pediatrics.
During the study, experts administered a survey to more than 2,700 teens, from high schools in the Minneapolis area, who were all around 14 years old. They were asked whether they had taken part in any type of muscle building behaviors, such as altered eating behaviors, consumption of protein powders, steroid use, or increased exercise regimens.
The results showed that around 5.9% of boys and 4.6% of girls involved in the study had used steroids, which is illegal without a prescription. In addition, anywhere from 5 to 10% of teens have said they have used creatine or other non-steroid protein products.
Study results also found that Asian students were 3 to 4 times more likely to have tried steroids in the previous year than their white counterparts. Most of the Asians involved in the study were Hmong, according to lead author of the study Marla Eisenberg and her team.
The researchers believe that media, as well as peers, particularly older adolescents, are major influences on dangerous behavior among young teens, including steroid or protein use.
Dr. Linn Goldberg, from Oregon Health & Science University in Portland said, “Really the pressure to start using (steroids) is in high school. You get the influence of older teens in high school, so when you’re a 14 year old that comes in, you have 17 year olds who are the seniors, and they can have great influence as you progress into the next stage of your athletic career.”
“We’ve got some young people and in some cases pretty young, young people — we’re looking at middle schoolers — who say they are using some of these pretty risky substances in order to increase their muscularity. And that’s something we need to be paying attention to.”
Physical symptoms that typically accompany steroid use include:
- Increase in muscle mass
- Hair loss or unusually greasy hair
- Gynomastia – when males grow breasts similar to females’
- Increase in length and thickness of hair on other body parts
- Extreme shifts in appetite, either severe hunger or complete loss of appetite
- Jaundice (yellowing of the skin), which indicates liver damage
- Sudden skin lesions and infections, such as cysts
- Too much or too little energy
- Change in sleep patterns – sleeping too much or not sleeping enough
- Sudden weight increase
- Problems with urination
- Oily skin and stretch marks on inner parts of joints
- Red or purple acne spots
- Constant bad breath
Personality and psychiatric alterations can occur with steroid use. Individuals who are taking steroids tend to:
- Make poor decisions
- Show severe mood changes
- Act more aggressively
- Be physically or mentally abusive
- Suffer from depression (mostly when a person stops taking steroids)
- Have hallucinations
- Experience paranoia
- Become estranged from family members
The authors wrote, “Given the adverse health effects of steroids and other muscle-enhancing substances, identifying populations at particular risk and understanding patterns of use hold considerable public health importance.”
Doctors and parents should be talking to teens about the negative effects and risks that come with trying to change their bodies by means of dangerous behavior.
Written by Christine Kearney